Winter Weather, Northern Trinity
- When
- January 25, 7:45 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Report of 3.5 inches of snow 1 mile east-northeast of Douglas City.
An upper-level storm system moved east across northwest California, resulting in high elevation snow, coastal hail, and a tornado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EKA wrote it up.
An upper-level storm system moved east across northwest California, resulting in high elevation snow, coastal hail, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Jan 25, 3:46 AM PST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
346 AM PST Thu Jan 25 2018
.SYNOPSIS...Showery weather will continue into Friday before the
next storm system arrives on Saturday. Drier weather should return
on Sunday and may persist through next week.
&&
.DISCUSSION...An upper level trough will bring additional
precipitation to northwest California today, which is already
being observed this morning. Isolated thunderstorms are currently
ongoing across the across ocean and along the immediate coast
while rain and snow showers are occurring inland. Snow levels
will continue to fall throughout the day and bottom out around
2,000 to 2,500 feet thus the Winter Weather Advisory remains for
interior Del Norte, Humboldt, and Trinity counties through Friday
morning. Precipitation will then briefly taper off on Friday
before the next storm system arrives for Saturday. There is still
some question about the timing, placement and strength of this
system but it does appear likely that areas north of Cape
Mendocino will see rain, with chances diminishing as you move
south. Models are suggesting that we will see a stretch of drier
weather starting Sunday, with Del Norte County possibly seeing
some light mid week rain.
&&
.AVIATION...Generally wet weather will persist throughout
the day as multiple upper level shortwaves prolong shower activity
across northwest California. Thunderstorms will be possible near
coastal areas primarily through the mid to late morning hours. VFR
conditions will be possible across much of the region, however,
heavier showers will bring MVFR and possibly IFR throughout the day.
/KML
&&
.MARINE...Moderate and generally southwest/west winds will persist
through Friday before a frontal boundary brings the next round of
increasing south winds for late Friday night. Steep waves will
gradually subside today, however, an incoming swell system will
bring quite large seas. Expect 15 to 17 foot seas to develop by this
afternoon. Seas will subside on Friday but remain near 10 to 12 feet
into the early half of the weekend. Small craft advisories remain in
effect through the weekend primarily for larger seas. /KML
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM PST Friday for CAZ102-105>108-
111.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PST Saturday for PZZ455-475.
Small Craft Advisory until 3 AM PST Sunday for PZZ450-470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous Weather Outlook National Weather Service Eureka CA 314 AM PST Thu Jan 25 2018 CAZ102-105>108-111-261115- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 314 AM PST Thu Jan 25 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. Periods of heavy snow will lower visibilities at times. Slippery road conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Winter Weather Advisory will remain in effect through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-261115- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 314 AM PST Thu Jan 25 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Isolated thunderstorms and small hail during periods of heavy rain showers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-112-113-261115- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 314 AM PST Thu Jan 25 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Eureka CA
419 AM PST THU JAN 25 2018
CAZ103-251245-
Northern Humboldt Coast CA-
419 AM PST THU JAN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 445 AM PST...
At 418 AM PST, Doppler radar was tracking a strong thunderstorm near
Eureka, moving northeast at 25 mph.
Pea to half inch hail will be possible with this storm.
Locations impacted include...
Eureka, Myrtletown, Cutten, Humboldt Hill, Pine Hills, Freshwater and
Bayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4083 12412 4075 12402 4072 12402 4072 12403
4066 12425 4070 12431
TIME...MOT...LOC 1218Z 245DEG 22KT 4072 12418
KRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
724 AM PST THU JAN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM SNOW 2 NW BIG BAR 40.75N 123.27W
01/25/2018 M0.8 INCH TRINITY CA TRAINED SPOTTER
THREE QUARTER OF AN INCHES OF SNOW HAS FALLEN. RIGHT NOW
IT IS SNOWING PRETTY GOOD.
&&
LAMThe Eureka (Bunker Hill) radar (KBHX), 39 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
8 winter weather, 1 winter storm, 1 tornado. Local standard time, as filed.
Report of 3.5 inches of snow 1 mile east-northeast of Douglas City.
Two inches of snow reported 7 miles east of Bridgville.
Five inches of snow reported at an elevation of 3400 feet 4 miles northeast of Weaverville.
Social media report of 3 inches of snow at 1680 feet 1 mile north of Big Bar.
Five to six inches of snow reported in Trinity Center.
Two inches of snow reported at an elevation of 3150 feet 12 miles east-northeast of Leggett.
Report of 14 inches of snow 2 miles west-northwest of Ruth.
A waterspout over Humboldt Bay moved inland across Woodley Island. A boat anemometer measured a wind speed of 54 mph associated with the brief tornado. In addition, a fiber glass case snapped on a dock. The path length was estimated to be 200 feet, and the width was approximately 30 yards.
Two inches of snow reported at an elevation of 1400 feet near Denny, CA.
A Ford F-150 with rear tire chains became stranded in deep snow drifts produced by heavy snow during the previous 24 hours. A family of 3 was subsequently rescued by helicopter at an elevation of 4007 feet. Snow was not falling at the time of rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2018Every state in 2018This day in weather historyThe tornado archive for California, 2018Warnings in California, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730626, 730628, 730629, 730627, 730630, 730631, 730632, 730634, 730633, 730635.